Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 203, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 5:55 PM CDT for Garfield County, Holt County, Nebraska. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 18, 2018, 6:10 PM CDT
- In force
- 15 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garfield County, NE, Holt County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:59 PM CDT | HAIL 1.25 | 7 Wsw Amelia, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
670
WUUS53 KLBF 182255
SVRLBF
NEC071-089-182345-
/O.NEW.KLBF.SV.W.0203.180718T2255Z-180718T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
555 PM CDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Holt County in north central Nebraska...
Northern Garfield County in north central Nebraska...
* Until 645 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located 8 miles southwest
of Amelia, or 27 miles north of Burwell, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Amelia, Sunfish Lake, Carson Lake and Gables.
This includes Highway 281 between mile markers 161 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4209 9868 4209 9876 4199 9876 4182 9889
4211 9924 4219 9923 4229 9914 4215 9863
TIME...MOT...LOC 2255Z 304DEG 22KT 4218 9912
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Buttler1 follow-up statement
022
WWUS53 KLBF 182310
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
610 PM CDT WED JUL 18 2018
NEC071-089-182319-
/O.CAN.KLBF.SV.W.0203.000000T0000Z-180718T2345Z/
Holt NE-Garfield NE-
610 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLT AND NORTHERN
GARFIELD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has been replaced
with a tornado warning for portions of Holt and Garfield counties.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
Remember, a Tornado Warning still remains in effect for southwestern
Holt and northern Garfield county.
LAT...LON 4209 9868 4209 9876 4199 9876 4182 9889
4211 9924 4219 9923 4229 9914 4215 9863
TIME...MOT...LOC 2308Z 304DEG 22KT 4213 9902
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service North Platte NE 250 PM CDT Wed Jul 18 2018 .SYNOPSIS... Issued at 249 PM CDT Wed Jul 18 2018 H5 analysis this morning had a tandem of shortwaves across the central CONUS. The first over southern Nebraska and a second over central South Dakota. Another shortwave was located over western Oklahoma. High pressure remained anchored across the desert southwest and this feature extended east into far western Texas. Further east, a persistent trough of low pressure extended from northern Quebec into New England. At the surface, a mid day analysis had a surface low roughly over Phillip South Dakota. A weak wind convergent line extended east southeast, then south into central Nebraska, or roughly along a line from just east of Winner SD to east of Broken Bow NE. Winds were southeasterly east of the convergent line with westerly winds noted west of the line. AS of 2 PM CDT under partly cloudy skies, readings ranged from 80 to 85 degrees. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jul 18 2018 The main forecast challenge lies in the first 6 to 12 hours of the short term forecast. Already as of 1 PM CDT, an area of steepening low level lapse rates has spread east along the SD/NEBR border. The nose of these higher lapse rates was located INVOF Winner South Dakota as of 2 PM CDT per the SPC meso page. Current satellite imagery has an area of "agitated" Cu along the SD/NEBR border from Valentine east to Boyd County. This area is colocated near the nose of the higher lapse rates and INVOF a surface wind convergence boundary which extends from east of Winner SD into north central and central Nebraska. ATTM, thunderstorms are expected to initiate along the SD/NEBR border near forecast issuance. Wouldn't be surprised if some initiation also occurs further north possibly as far north as I90 in central SD. Favorable deep layer shear and the presence of favorable elevated CAPE, and steep mid level lapse rates, will favor large hail as the main thunderstorm threat initially. Would expect the tornado threat to be confined to the northeastern forecast area where the surface winds are either east southeast or southeast-ie. location where low level helicities are expected to be most favorable. As this activity tracks southeast into north central, and central Nebraska this evening, the severe threat is expected to shift from Hail/wind, to more of a wind/heavy rain threat. ATTM the greatest threat for thunderstorms/severe storms appears to reside in the 5 PM CDT to 11 PM CDT time frame, although, convection initiation is expected to be earlier than that, more during the 3 PM CDT to 5 PM CDT time frame. Thunderstorms are expected to exit shortly after midnight with mainly clear skies expected behind the exiting tsras. Was concerned initially about fog potential overnight, however, with no support from numerical guidance, will forgo mentioning fog. Much warmer air will begin to push into the western forecast area on Thursday as ridging begins to build north and northeast into the central Rockies/Central Plains. H85 temps by Thursday afternoon, approach 30 to 32 degrees C in the far southwest. That being said, fcst highs in the upper 90s remain on track. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jul 18 2018 Thursday night through Saturday...The upper level disturbance, responsible for thunderstorms Tonight, will drift east into Minnesota and Wisconsin Friday, ending up in Indiana by Saturday. At the same time, ridging will build into the northern Rockies then northern plains by Saturday. This will lead to a mainly dry forecast with highs in the upper 80s to lower 90s. Saturday night through Wednesday...Beginning Saturday night, a trough of low pressure aloft will track across southern Canada. Mid level warm air advection will increase Saturday night from northeastern Colorado into western Nebraska. This will lead to an increased threat for thunderstorms Saturday night in the west. Better chances for showers and thunderstorms will arrive Sunday night in association with a cold fropa. Low end precipitation chances will continue into midweek next week. Upper level high pressure will intensify and move west to the swrn CONUS early next week. This will place the forecast area in northwesterly flow aloft with weak upper level disturbances riding this flow from the northern Rockies, se into the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 103 PM CDT Wed Jul 18 2018 The main aviation concern for tonight will be the chance for another round of showers and thunderstorms. Storms are expected to remain well north and east of KLBF. AT KVTN, storms will just pass to the east of the terminal. However, confidence is high enough that an isolated storm could develop close enough to have an impact on aviation conditions to allow thunderstorms to be added to the forecast. Best timing for thunderstorms in the vicinity of KVTN will between 21Z and 01Z with gusty winds and small hail the primary threats. A gradual return to VFR conditions behind the thunderstorms will occur at both sites with clear skies returning by 10Z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Wed Jul 18 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms are likely this afternoon and evening north of a line from Sparks to Burwell. Primary threats will be large hail, strong winds, and isolated tornadoes. A tornado watch is in effect until 11 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Additional thunderstorms are possible in the afternoon and evening Sunday through Wednesday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening for locations northeast of a line from Sparks to Burwell. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Local storm report, Jul 18, 12:00 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1200 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
07/18/2018 M59 MPH DEUEL NE CO-OP OBSERVER
DELAYED REPORT. WIND MEASURED ON HOME WEATHER STATION.
REPORT OF EXTENSIVE TREE DAMAGE AND FLIPPED PIVOTS
APPROXIMATELY 2 SOUTH AND 3 WEST OF TOWN. TIME ESTIMATED
FROM RADAR.
&&
JURGENSENLocal storm report, Jul 18, 12:08 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1208 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND GST BIG SPRINGS 41.06N 102.07W
07/18/2018 E59.00 MPH DEUEL NE CO-OP OBSERVER
DELAYED REPORT. WIND MEASURED ON HOME WEATHER STATION.
REPORT OF EXTENSIVE TREE DAMAGE AND FLIPPED PIVOTS
APPROXIMATELY 2 SOUTH AND 3 WEST OF TOWN. TIME ESTIMATED
FROM RADAR.
&&
RKULIKSpecial weather statement, Jul 18, 5:03 PM CDT, 52 minutes before
Special Weather Statement National Weather Service North Platte NE 503 PM CDT WED JUL 18 2018 NEZ008-009-182245- Brown NE-Rock NE- 503 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK AND SOUTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT... At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Ainsworth, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hofeld Lake, Raven, Jones Lake and Twin Lakes State Wildlife Management Area. This includes Highway 183 between mile markers 157 and 174. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4224 9993 4246 9994 4247 9942 4220 9944 TIME...MOT...LOC 2202Z 272DEG 16KT 4236 9983 Buttler
Special weather statement, Jul 18, 5:36 PM CDT, 19 minutes before
Special Weather Statement National Weather Service North Platte NE 536 PM CDT WED JUL 18 2018 NEZ009-010-028-182315- Holt NE-Garfield NE-Rock NE- 536 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROCK...SOUTHWESTERN HOLT AND NORTHEASTERN GARFIELD COUNTIES UNTIL 615 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Amelia, or 26 miles southeast of Bassett, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chambers and Amelia. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4219 9930 4239 9925 4239 9869 4207 9877 TIME...MOT...LOC 2236Z 282DEG 19KT 4229 9918 Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:21 PM CDT | Special Weather Statement | LBF | Sheridan | 54 min |
| Jul 18, 12:18 AM CDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 18, 12:46 AM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jul 18, 1:19 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Sheridan | 41 min |
| Jul 18, 1:57 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Garden, Grant, Sheridan | 48 min |
| Jul 18, 2:49 AM CDT | Special Weather Statement | LBF | Arthur, McPherson | 56 min |
| Jul 18, 3:48 AM CDT | Special Weather Statement | LBF | Keith | 42 min |
| Jul 18, 3:49 AM CDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 18, 4:28 AM CDT | Special Weather Statement | LBF | Deuel | 47 min |
| Jul 18, 4:36 AM CDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jul 18, 5:14 AM CDT | Special Weather Statement | LBF | Hayes | 46 min |
| Jul 18, 5:16 AM CDT | Special Weather Statement | LBF | Perkins | 44 min |
| Jul 18, 5:49 AM CDT | Special Weather Statement | LBF | Hayes | 41 min |
| Jul 18, 5:59 AM CDT | Severe Thunderstorm Warning | LBF | Hayes | 46 min |
| Jul 18, 6:04 AM CDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 18, 6:53 AM CDT | Special Weather Statement | LBF | Hayes | 22 min |
| Jul 18, 5:03 PM CDT | Special Weather Statement | LBF | Brown | 42 min |
| Jul 18, 5:23 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 37 min |
| Jul 18, 5:36 PM CDT | Special Weather Statement | LBF | Holt | 39 min |
| Jul 18, 6:03 PM CDT | Tornado Warning | LBF | Garfield, Holt | 42 min |
| Jul 18, 6:08 PM CDT | Special Weather Statement | LBF | Keya Paha | 52 min |
| Jul 18, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 45 min |
| Jul 18, 6:35 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Jul 18, 6:39 PM CDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 18, 6:48 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 46 min |
| Jul 18, 6:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.